Skip to main content



Completeness and other forms of Zorn’s Lemma are sometimes invoked for semantic proofs of conservation in relatively elementary mathematical contexts in which the corresponding syntactical conservation would suffice. We now show how a fairly general syntactical conservation theorem that covers plenty of the semantic approaches follows from an utmost versatile criterion for conservation given by Scott in 1974.

To this end we work with multi-conclusion entailment relations as extending single-conclusion entailment relations. In a nutshell, the additional axioms with disjunctions in positive position can be eliminated by reducing them to the corresponding disjunction elimination rules, which in turn prove admissible in all known mathematical instances. In deduction terms this means to fold up branchings of proof trees by way of properties of the relevant mathematical structures.

Applications include the syntactical counterparts of the theorems or lemmas known under the names of Artin–Schreier, Krull–Lindenbaum, and Szpilrajn. Related work has been done before on individual instances, e.g., in locale theory, dynamical algebra, formal topology and proof analysis.

Hide All
[1] Aczel, P., Ishihara, H., Nemoto, T., and Sangu, Y., Generalized geometric theories and set-generated classes . Mathematical Structures in Computer Science, vol. 25 (2015), no. 7, pp. 14661483.
[2] Aczel, P. and Rathjen, M., Notes on constructive set theory , Technical report, Institut Mittag–Leffler, 2000/01, Report No. 40.
[3] Aczel, P. and Rathjen, M., Constructive set theory , Book draft, 2010.
[4] Artin, E., Über die Zerlegung definiter Funktionen in Quadrate . Abhandlungen aus dem Mathematischen Seminar der Universität Hamburg, vol. 5 (1927), no. 1, pp. 100115.
[5] Artin, E. and Schreier, O., Algebraische Konstruktion reeller Körper . Abhandlungen aus dem Mathematischen Seminar der Universität Hamburg, vol. 5 (1927), no. 1, pp. 8599.
[6] Avron, A., Simple consequence relations . Information and Computation, vol. 92 (1991), pp. 105139.
[7] Basu, S., Pollack, R., and Roy, M.-F., Algorithms in Real Algebraic Geometry, Springer, Berlin, 2003.
[8] Bishop, E., Foundations of Constructive Analysis, McGraw-Hill, New York, 1967.
[9] Bishop, E. and Bridges, D., Constructive Analysis, Springer, Berlin and Heidelberg, 1985.
[10] Bochnak, J., Coste, M., and Roy, M.-F., Real Algebraic Geometry, Springer-Verlag, Berlin, 1998.
[11] Cederquist, J. and Coquand, T., Entailment relations and distributive lattices , Logic Colloquium ’98. (Buss, S. R., Hájek, P., and Pudlák, P., editors), Lecture Notes Logic, vol. 13, A. K. Peters, Natick, MA, 2000, pp. 127139.
[12] Cederquist, J., Coquand, T., and Negri, S., The Hahn-Banach theorem in type theory , Twenty-five Years of Constructive Type Theory (Venice, 1995) (Sambin, G. and Smith, J. M., editors), Oxford Logic Guides, vol. 36, Oxford University Press, New York, 1998, pp. 5772.
[13] Ciraulo, F., Rinaldi, D., and Schuster, P., Lindenbaum’s lemma via open induction , Advances in Proof Theory (Kahle, R., Strahm, T., and Studer, T., editors), Progress in Computer Science and Applied Logic, vol. 28, Birkhäuser, Basel, 2016, pp. 6577.
[14] Ciraulo, F. and Sambin, G., Finitary formal topologies and Stone’s representation theorem . Theoretical Computer Science, vol. 405 (2008), no. 1–2, pp. 1123.
[15] Coquand, T., Two applications of Boolean models . Archive for Mathematical Logic, vol. 37 (1998), no. 3, pp. 143147.
[16] Coquand, T., A direct proof of the localic Hahn-Banach theorem, 2000. Manuscript, available from author’s webpage,∼coquand/formal.html.
[17] Coquand, T., Lewis Carroll, Gentzen and entailment relations, 2000. Manuscript, available from the author’s website,∼coquand/formal.html.
[18] Coquand, T., Geometric Hahn-Banach theorem . Mathematical Proceedings of the Cambridge Philosophical Society, vol. 140 (2006), pp. 313315.
[19] Coquand, T., Space of valuations . Annals of Pure and Applied Logic, vol. 157 (2009), pp. 97109.
[20] Coquand, T. and Lombardi, H., Hidden constructions in abstract algebra (3): Krull dimension of distributive lattices and commutative rings , Commutative Ring Theory and Applications (Fontana, M., Kabbaj, S.-E., and Wiegand, S., editors), Lecture Notes in Pure and Applied Mathematics, vol. 231, Marcel Dekker, New York, 2002, pp. 477499.
[21] Coquand, T. and Lombardi, H., A logical approach to abstract algebra.Mathematical Structures in Computer Science, vol. 16 (2006), pp. 885900.
[22] Coquand, T., Lombardi, H., and Neuwirth, S., Lorenzen’s theory of divisibility , preprint, 2016.
[23] Coquand, T., Lombardi, H., and Neuwirth, S., Lattice-ordered groups generated by ordered groups and regular systems of ideals , preprint, 2017,
[24] Coquand, T. and Persson, H., Valuations and Dedekind’s Prague theorem . Journal of Pure and Applied Algebra, vol. 155 (2001), no. 2–3, pp. 121129.
[25] Coquand, T. and Zhang, G.-Q., Sequents, frames, and completeness , Computer science logic 2000 (Clote, P. G. and Scwichtenberg, H., editors), Lecture Notes in Computer Science, vol. 1862, Springer, Berlin, 2000, pp. 277291.
[26] Coste, M., Lombardi, H., and Roy, M.-F., Dynamical method in algebra: Effective Nullstellensätze . Annals of Pure and Applied Logic, vol. 111 (2001), no. 3, pp. 203256.
[27] Delzell, C. N., Kreisel’s Unwinding of Artin’s Proof , Kreiseliana. (Odifreddi, P., editor), A K Peters, Wellesley, MA, 1996, pp. 113246.
[28] Delzell, C. N., González-Vega, L., and Lombardi, H., A continuous and rational solution to Hilbert’s 17th problem and several cases of the Positivstellensatz , Computational Algebraic Geometry (Eyssette, F. and Galligo, A., editors), Birkhäuser, Boston, MA, 1993, pp. 6175.
[29] Došen, K., On passing from singular to plural consequences , Logic at Work: Essays Dedicated to the Memory of Helena Rasiowa (Orlowska, E., editor), Studies in Fuzziness and Soft Computing, vol. 24, Physica, Heidelberg, 1999, pp. 533547.
[30] Gabbay, D. M., Semantical Investigations in Heyting’s Intuitionistic Logic , Synthese Library, vol. 148, D. Reidel Publishing Co., Dordrecht-Boston, MA, 1981.
[31] Gentzen, G., Untersuchungen über das logische Schließen I. Mathematische Zeitschrift, vol. 39 (1934), pp. 176210.
[32] Gentzen, G., Untersuchungen über das logische Schließen II. Mathematische Zeitschrift, vol. 39 (1934), pp. 405431.
[33] Hansson, B., Choice structures and preference relations . Synthese, vol. 18 (1968), no. 4, pp. 443458.
[34] Hertz, P., Über Axiomensysteme für beliebige Satzsysteme. I. Teil. Sätze ersten Grades . Mathematische Annalen, vol. 87 (1922), no. 3, pp. 246269.
[35] Hertz, P., Über Axiomensysteme für beliebige Satzsysteme. II. Teil. Sätze höheren Grades . Mathematische Annalen, vol. 89 (1923), no. 1, pp. 76102.
[36] Hertz, P., Über Axiomensysteme für beliebige Satzsysteme . Mathematische Annalen, vol. 101 (1929), no. 1, pp. 457514.
[37] Humberstone, L., On a conservative extension argument of Dana Scott . Logic Journal of the IGPL, vol. 19 (2011), pp. 241288.
[38] Humberstone, L., Dana Scott’s work with generalized consequence relations , Universal Logic: An Anthology - From Paul Hertz to Dov Gabbay (Béziau, J.-Y.), Studies in Universal Logic, Birkhäuser, Basel, 2012, pp. 263279.
[39] Ishihara, H. and Nemoto, T., Non-deterministic inductive definitions and fullness , Concepts of Proof in Mathematics, Philosophy, and Computer Science (Probst, D. and Schuster, P., editors), Ontos Mathematical Logic, vol. 6, Walter de Gruyter, Berlin, 2016, pp. 163170.
[40] Johnstone, P. T., Sketches of an Elephant: A Topos Theory Compendium, vol. 1, Oxford Logic Guides, vol. 43, The Clarendon Press Oxford University Press, New York, 2002.
[41] Krull, W., Idealtheorie in Ringen ohne Endlichkeitsbedingung . Annals of Mathematics, vol. 101 (1929), pp. 729744.
[42] Lombardi, H., Le contenu constructif d’un principe local-global avec une application à la structure d’un module projectif de type fini , Publications Mathématiques de Besançon. Algèbre et Théorie des Nombres, 1997, Fascicule 9495 & 95–96.
[43] Lombardi, H., Relecture constructive de la théorie d’Artin-Schreier . Annals of Pure and Applied Logic, vol. 91 (1998), pp. 5992.
[44] Lombardi, H., Hidden constructions in abstract algebra. I. Integral dependance . Journal of Pure and Applied Algebra, vol. 167 (2002), pp. 259267.
[45] Lombardi, H., Algèbre dynamique, espaces topologiques sans points et programme de Hilbert . Annals of Pure and Applied Logic, vol. 137 (2006), pp. 256290.
[46] Lombardi, H. and Quitté, C., Commutative Algebra: Constructive Methods: Finite Projective Modules, Springer, Netherlands, Dordrecht, 2015.
[47] Lorenzen, P., Über halbgeordnete Gruppen . Mathematische Zeitschrift, vol. 52 (1950), no. 1, pp. 483526.
[48] Lorenzen, P., Algebraische und logistische Untersuchungen über freie Verbände . The Journal of Symbolic Logic, vol. 16 (1951), no. 2, pp. 81106.
[49] Lorenzen, P., Teilbarkeitstheorie in Bereichen . Mathematische Zeitschrift, vol. 55 (1952), no. 3, pp. 269275.
[50] Lorenzen, P., Die Erweiterung halbgeordneter Gruppen zu Verbandsgruppen . Mathematische Zeitschrift, vol. 58 (1953), no. 1, pp. 1524.
[51] McKubre-Jordens, M., Material implications over minimal logic (joint work with Hannes Diener) , Conference Presentation, May 2016, Mathematics for Computation, Benediktinerabtei Niederaltaich, Germany, 813 May 2016.
[52] Mines, R., Richman, F., and Ruitenburg, W., A Course in Constructive Algebra, Universitext, Springer, New York, 1988.
[53] Mulvey, C. J. and Wick-Pelletier, J., The dual locale of a seminormed space . Cahiers de topologie et géométrie différentielle catégoriques, vol. 23 (1982), no. 1, pp. 7392.
[54] Mulvey, C. J. and Wick-Pelletier, J., A globalization of the Hahn-Banach theorem . Advances in Mathematics, vol. 89 (1991), pp. 159.
[55] Negri, S., Stone bases alias the constructive content of Stone representation , Logic and Algebra. (Ursini, A. and Aglianò, P., editors), Lecture Notes in Pure and Applied Mathematics, vol. 180, Marcel Dekker, New York, 1996, pp. 617636.
[56] Negri, S., Continuous domains as formal spaces . Mathematical Structures in Computer Science, vol. 12 (2002), no. 1, pp. 1952.
[57] Negri, S. and von Plato, J., Proof Analysis, Cambridge University Press, Cambridge, 2011.
[58] Negri, S., von Plato, J., and Coquand, T., Proof-theoretical analysis of order relations . Archive for Mathematical Logic, vol. 43 (2004), pp. 297309.
[59] Payette, G. and Schotch, P. K., Remarks on the Scott–Lindenbaum theorem . Studia Logica, vol. 102 (2014), no. 5, pp. 10031020.
[60] Prestel, A. and Delzell, C. N., Positive Polynomials. From Hilbert’s 17th Problem to Real Algebra, Springer-Verlag, Berlin, 2001.
[61] Raoult, J.-C., Proving open properties by induction . Information Processing Letters, vol. 29 (1988), no. 1, pp. 1923.
[62] Rinaldi, D., Formal Methods in the Theories of Rings and Domains, Doctoral dissertation, Universität München, 2014.
[63] Rinaldi, D. and Schuster, P., A universal Krull-Lindenbaum theorem . Journal of Pure and Applied Algebra, vol. 220 (2016), pp. 32073232.
[64] Sambin, G., Intuitionistic formal spaces—a first communication , Mathematical Logic and its Applications (Skordev, D., editor), Plenum, New York, 1987, pp. 187204.
[65] Schuster, P., Induction in algebra: A first case study , 27th Annual ACM/IEEE Symposium on Logic in Computer Science, IEEE Computer Society Publications, 2012, Proceedings, LICS 2012, Dubrovnik, Croatia, pp. 581585.
[66] Schuster, P., Induction in algebra: A first case study . Logical Methods in Computer Science, vol. 9 (2013), no. 3, p. 20.
[67] Schwichtenberg, H. and Senjak, C., Minimal from classical proofs . Annals of Pure and Applied Logic, vol. 164 (2013), pp. 740748.
[68] Scott, D., On engendering an illusion of understanding . Journal of Philosophy, vol. 68 (1971), pp. 787807.
[69] Scott, D., Completeness and axiomatizability in many-valued logic , Proceedings of the Tarski Symposium (Henkin, L., Addison, J., Chang, C. C., Craig, W., Scott, D., and Vaught, R., editors), American Mathematical Society, Providence, RI, 1974, pp. 411435.
[70] Scott, D. S., Background to formalization , Truth, Syntax and Modality (Leblanc, H., editor), Studies in Logic and the Foundations of Mathematics, vol. 68, North-Holland, Amsterdam, 1973, pp. 244273.
[71] Shoenfield, J. R., Mathematical Logic, Addison-Wesley, Reading, MA, 1967.
[72] Shoesmith, D. J. and Smiley, T. J., Multiple-Conclusion Logic, Cambridge University Press, Cambridge, 1978.
[73] Szpilrajn, E., Sur l’extension de l’ordre partiel . Fundamenta Mathematicae, vol. 16 (1930), pp. 368389.
[74] Tarski, A., Fundamentale Begriffe der Methodologie der deduktiven Wissenschaften . I. Monatshefte für Mathematik und Physik, vol. 37 (1930), pp. 361404.
[75] Troelstra, A. S. and Schwichtenberg, H., Basic Proof Theory, second ed., Cambridge University Press, Cambridge, 2000.
[76] van den Berg, B., Non-deterministic inductive definitions . Archive for Mathematical Logic, vol. 52 (2013), no. 1–2, pp. 113135.
[77] Wójcicki, R., Theory of Logical Calculi. Basic Theory of Consequence Operations, Synthese Library, vol. 199, Kluwer Academic Publishers Group, Dordrecht, 1988.
[78] Yengui, I., Constructive Commutative Algebra. Projective Modules Over Polynomial Rings and Dynamical Gröbner Bases, Lecture Notes in Mathematics, vol. 2138, Springer International Publishing, Switzerland, 2015.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Bulletin of Symbolic Logic
  • ISSN: 1079-8986
  • EISSN: 1943-5894
  • URL: /core/journals/bulletin-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 52 *
Loading metrics...

Abstract views

Total abstract views: 240 *
Loading metrics...

* Views captured on Cambridge Core between 21st June 2017 - 21st March 2018. This data will be updated every 24 hours.